Alert archive / Oklahoma / Red Flag Warnings in 2009
Red Flag Warning 4, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Jan 17, 2009, 2:40 PM CST for 10 counties in Oklahoma; 5 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2009, 2:40 PM CST (20:40 UTC)
- Expired
- Jan 17, 2009, 6:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Norman, OK
Counties Beckham County, OK, Custer County, OK, Dewey County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK, Roger Mills County, OK, Tillman County, OK, Washita County, OK, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 56 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KOUN 172040 RFWOUN RED FLAG WARNING NATIONAL WEATHER SERVICE NORMAN OK 240 PM CST SAT JAN 17 2009 ...RED FLAG WARNING THIS AFTERNOON AND FIRE WEATHER WATCH SUNDAY AFTERNOON FOR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS... .MILD... DRY... AND BREEZY CONDITIONS WILL COVER OKLAHOMA AND NORTH TEXAS... GENERALLY NEAR AND WEST OF A LINE FROM WOODWARD TO LAWTON TO HENRIETTA TEXAS... THIS AFTERNOON AND AGAIN SUNDAY AFTERNOON. OKZ014>016-021-022-033>037-TXZ083>085-087-088-180445- /O.NEW.KOUN.FW.W.0004.090117T2040Z-090118T0000Z/ /O.NEW.KOUN.FW.A.0002.090118T1800Z-090119T0000Z/ ROGER MILLS-DEWEY-CUSTER-BECKHAM-WASHITA-HARMON-GREER-KIOWA- JACKSON-TILLMAN-HARDEMAN-FOARD-WILBARGER-KNOX-BAYLOR- 240 PM CST SAT JAN 17 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... ...FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH IS IN EFFECT SUNDAY AFTERNOON. TEMPERATURES THIS AFTERNOON WILL BE IN THE LOWER TO MIDDLE 60S... ALONG WITH RELATIVE HUMIDITIES OF 15 TO 20 PERCENT. IN ADDITION... NORTHWEST WINDS OF ABOUT 20 MPH WILL SUPPORT RAPID GROWTH OF WILDFIRES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ OKZ004-009-010-038-044-TXZ086-089-090-180445- /O.NEW.KOUN.FW.A.0002.090118T1800Z-090119T0000Z/ HARPER-ELLIS-WOODWARD-COMANCHE-COTTON-WICHITA-ARCHER-CLAY- 240 PM CST SAT JAN 17 2009 ...FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT SUNDAY AFTERNOON. MILD... DRY... AND BREEZY WEATHER IS EXPECTED SUNDAY ACROSS MUCH OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THESE CONDITIONS WILL SUPPORT RAPID GROWTH OF WILDFIRES. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ 32/23
1 follow-up statement
000 WWUS84 KOUN 180008 RFWOUN RED FLAG WARNING NATIONAL WEATHER SERVICE NORMAN OK 608 PM CST SAT JAN 17 2009 ...FIRE WEATHER WATCH SUNDAY AFTERNOON FOR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS... OKZ014>016-021-022-033>037-TXZ083>085-087-088-180815- /O.EXP.KOUN.FW.W.0004.000000T0000Z-090118T0000Z/ /O.CON.KOUN.FW.A.0002.090118T1800Z-090119T0000Z/ ROGER MILLS-DEWEY-CUSTER-BECKHAM-WASHITA-HARMON-GREER-KIOWA- JACKSON-TILLMAN-HARDEMAN-FOARD-WILBARGER-KNOX-BAYLOR- 608 PM CST SAT JAN 17 2009 ...FIRE WEATHER WATCH REMAINS IN EFFECT SUNDAY AFTERNOON... ...RED FLAG WARNING HAS EXPIRED... MILD... DRY... AND BREEZY WEATHER IS EXPECTED SUNDAY ACROSS MUCH OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THESE CONDITIONS WILL SUPPORT RAPID GROWTH OF WILDFIRES. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ OKZ004-009-010-038-044-TXZ086-089-090-180815- /O.CON.KOUN.FW.A.0002.090118T1800Z-090119T0000Z/ HARPER-ELLIS-WOODWARD-COMANCHE-COTTON-WICHITA-ARCHER-CLAY- 608 PM CST SAT JAN 17 2009 ...FIRE WEATHER WATCH REMAINS IN EFFECT SUNDAY AFTERNOON... MILD... DRY... AND BREEZY WEATHER IS EXPECTED SUNDAY ACROSS MUCH OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THESE CONDITIONS WILL SUPPORT RAPID GROWTH OF WILDFIRES. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 17, 11:23 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jan 17, 11:23 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1123 AM CST SAT JAN 17 2009 .AVIATION... EROSION OF THE LOW CLOUDS THIS MORNING OVER NORTH TEXAS COMBINED WITH VEERING LOW LEVEL WINDS OVER THE FORECAST AREA WILL RESULT IN A CONTINUATION OF VFR CONDITIONS THROUGH SUNDAY. A WEAK COLD FRONT NEAR THE I-44 CORRIDOR LATE THIS MORNING WILL MOVE THROUGH THE REMAINING TAF SITES THIS AFTERNOON. MODERATE N-NW WINDS BEHIND THE FRONT WILL WEAKEN AS THEY DECOUPLE THIS EVENING... BUT WILL REGAIN SOME SPEED SUNDAY MORNING AS THE SURFACE PRESSURE GRADIENT TIGHTENS OVER THE AREA. && .PREV DISCUSSION... /ISSUED 1036 AM CST SAT JAN 17 2009/ DISCUSSION... A BOUNDARY THAT IS TECHNICALLY A COLD FRONT WILL BRING ONLY SLIGHTLY COOLER AIR INTO THE REGION TODAY. ITS MAIN SURFACE-LEVEL EFFECT WILL BE TO SHIFT WINDS FROM SOUTHWEST TO NORTHWEST... BEFORE EFFECTIVELY WASHING OUT TONIGHT. ONLY A FEW CLOUDS REMAIN OVER OUR FORECAST AREA... AND TEMPERATURES HAVE ALREADY RISEN NOTICEABLY FASTER THAN FORECAST IN SOME AREAS. WILL MAKE MINOR ADJUSTMENTS IN GRIDS TO DEAL WITH HOURLY TRENDS... AND WILL UPDATE THE ZONE FORECAST TO REMOVE SOME OF THE TEMPORAL WORDING. PREV DISCUSSION... /ISSUED 540 AM CST SAT JAN 17 2009/ AVIATION... VFR CONDITIONS EXPECTED TO PREVAIL...WITH LOW CHANCES FOR MVFR VISIBILITIES NEAR KLAW/KSPS. MVFR CEILINGS EXPECTED TO STAY SOUTH AND EAST OF KSPS SO LEFT OUT OF NEW TAF...BUT IT WILL BE CLOSE. FRONTAL BOUNDARY WILL MAKE STEADY PROGRESS TO THE SOUTHEAST ACROSS ALL TAF SITES BETWEEN 14Z AND 21Z TODAY. SEVERAL HOURS OF GUSTY NORTH-NORTHWEST WIND EXPECTED AFTER FROPA WITH LIGHT WEST WINDS EXPECTED TOWARD AND AFTER 18/0000Z. DISCUSSION... WITH DRY CONDITIONS TO CONTINUE THROUGH NEXT WEEK...ENHANCED FIRE WEATHER CONCERNS WILL BE THE MAIN CONCERNS...ESPECIALLY OVER WEST/SOUTHWEST PORTIONS OF OKLAHOMA AND ADJACENT PARTS OF TEXAS. SEVERAL CHANGES IN AIRMASS EXPECTED OVER THE REGION THE NEXT 7 DAYS. MAIN CHANGE TO GOING FORECAST WAS TO LOWER TEMPERATURES ACROSS MAINLY THE EASTERN HALF OF FORECAST AREA ON MONDAY. BOTH NAM AND ECMWF INDICATE INTRUSION OF CANADIAN/NORTHERN PLAINS GENERATED COLD AIR AS FAST MOVING S/WV ROTATES AROUND GREAT LAKES VORTEX. THIS CREATES A 10 TO 20 DEGREE DIFFERENCE IN TEMPERATURE GUIDANCE FOR HIGHS MONDAY. WE ARE SIDING CLOSE TO COLDER GUIDANCE OF NAM. QUICK WARM UP SHOULD COMMENCE TUESDAY BEFORE MORE ARCTIC ORIGIN AIR MAKES A RUN FOR REGION LATE THURSDAY INTO FRIDAY. COLDER AIR WILL LIKELY HOLD OFF AND SPILL INTO OKLAHOMA AND NORTH TEXAS LATE FRIDAY INTO SATURDAY. FOLLOWED CLOSER TO THE ECMWF WITH ITS HANDLING OF WESTERN U.S. STORM SYSTEM AND TIMING OF COLDER AIR INTRUSION. ALTHOUGH THERE ARE SIGNALS THAT PRECIP COULD OCCUR...IT APPEARS THAT CHANCES WOULD INCREASE JUST BEYOND THIS FORECAST PACKAGE AND WOULD MAINLY BE OVER RED RIVER VALLEY AND NORTHERN TEXAS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 59 32 56 29 / 0 0 0 0 HOBART OK 61 32 59 30 / 0 0 0 0 WICHITA FALLS TX 63 32 62 31 / 0 0 0 0 GAGE OK 61 27 61 25 / 0 0 0 0 PONCA CITY OK 54 29 51 24 / 0 0 0 0 DURANT OK 59 35 59 32 / 0 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 23/32/32
Hazardous weather outlook, Jan 17, 11:45 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST SAT JAN 17 2009
OKZ004>048-050>052-TXZ083>090-181300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CST SAT JAN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.
DISCUSSION...
AN ALREADY STABLE AIRMASS WILL BECOME EVEN MORE STABLE TODAY AS A
WEAK COLD FRONT USHERS IN DRIER AIR.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY JAN 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...ZERO.
OTHER HAZARDOUS WEATHER...
GUSTY WINDS BOTH AHEAD OF AND BEHIND A WEAK COLD FRONT...COMBINED
WITH DRY AIR...WILL ELEVATE FIRE WEATHER CONCERNS ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.
OTHER HAZARDOUS WEATHER...
OCCASIONALLY STRONG AND GUSTY WINDS WILL COMBINE WITH VERY DRY AIR
AND WARM TEMPERATURES TO RAISE FIRE WEATHER CONCERNS ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS WEEK...ESPECIALLY ON SUNDAY
AND MONDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.
CMSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 2:40 PM CST | Fire Weather Watch | OUN | Beckham, Comanche, Cotton, Custer, Dewey, Ellis and 9 more | 14 hr |
Nearby
Red Flag Warnings in Oklahoma, 2009Red Flag Warnings in Texas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.